Ok, so I came back from deployment in Jan of this year, 2012, and after a few months of being back I started to see spiders at night. No I was not asleep! I could move, look around the room and would even bite my lips to make sure I was awake. They were harmless at first, gradually they started to get bigger and attack me. Wasn't on any medications at the time. Finally went to a Dr. after lots of talk therapy and anti depressant meds, anxiety meds, and sleep meds they went away. They said it was stress. Now however just recently I have been seeing other things. I can't explain what it is exactly bc idk. It can range from looking like a person to just some unknown object with a face. It's always floating just above me or right next to my bed. It scares the hell out of me even though I know it's not real. It's always huge. I can't understand how my husband doesn't see this thing. I've read other posts about people like me, most were dated in 2008, or 2010. Was hopeing to hear any new info on these problems if anyone has any at all. I feel like I'm losing my mind, I'm afraid to even sleep in my bed without my husband in it or at least in the house. I've actually started sleeping with a night light! Im 31yrs old! This can happen several times a night unless I take a sleep aid then maybe only once or twice. I do dream sometimes, I am still on my meds and I understand meds can cause these problems but how can the same meds that got rid of it before bring it back months later? It is a huge relief to know Im not the only one who has had these problems. Any advice would be greatly appreciated.
The symptoms you are experiencing could be due to an entity called Hypnagogic hallucinations, which are hallucinations that occur between sleeping and waking. This is the symptom of a sleep disorder called Narcolepsy. This sleep disorder is characterized by excessive day time sleepiness, sleep paralysis, cataplexy where the person has episodes of loss of muscle function while awake, hypnogogic hallucinations and automatic behavior. You will need to consult your primary care physician, who may schedule you for a polysomnogram (sleep test) to rule out sleep disorders and initiate appropriate therapy.
It sounds to me like a sleep medicine issue and not a mental health issue. Unless you are having great anxiety or mental stress during waking hours, I would pursue this with a sleep medicine specialist, rather than a mental health specialist. I hope you find some answers.
My sympathies!! As someone has already posted, they're called hypnagogic hallucinations or hypnopompic hallucinations, depending on which point in your sleep they occur: falling asleep or emerging from sleep. Although these hallucinations frequently occur with narcolepsy, they can also exist on their own. They frequently are accompanied by sleep paralysis. I wish I could tell you how to get rid of them! My son and daughter both experience the same types of hallucinations -- my son has had them since he was a toddler -- so I know how extremely frightening they can be. My son, age 12, rarely has them nowadays, but still has lingering sleep anxiety as a result of seeing horrific images for years. My daughter, age 10, has begun to experience these hallucinations weekly. Each time she nods off to sleep, she sees a frightening image and awakes gasping for breath. This will go on for approximately 5 hours. A psychiatrist has started her on Prozac, and we're in the process of requesting a sleep study.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.